Nebraska, 2003

Hail and Damaging Wind in Nebraska, July 3, 2003

July 3, 2003 · NWS GLD · 4 events in 2 counties and zones

3 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 3, 1:01 PM MST, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 3, 1:01 PM MST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
201 PM MDT THU JUL 3 2003

FORECAST CHALLENGES CONTINUE TO BE CHANCE FOR THUNDERSTORMS AND
MAXIMUM TEMPERATURES.

TONIGHT...500 MB ANTICYCLONE CENTERED NEAR KABQ WITH CIRCULATION
OVER THE TOP ALLOWING A WEAK SHORTWAVE/VORTICITY MAX TO ROTATE
THROUGH CENTRAL AND NORTHEASTERN COLORADO INTO THE NEBRASKA
PANHANDLE. 18Z VISIBLE SATELLITE SHOWS DISPERSED CUMULUS FIELD IN
ABOVE AREAS MATCHING BEST WITH MESOETA 850-700 MB OMEGA AND 700 MB
THETA-E RIDGE. RUC TOO DRY AT 700 MB COMPARED TO AREA 12Z RAOBS. AT
03Z THE MESOETA HAS THE 700 MB THETA-E RIDGE/LOW LEVEL POSITIVE
OMEGA FROM CHEYENNE COUNTY COLORADO TO GOODLAND TO TRENTON NEBRASKA.
DESPITE STRONG 700 MB CAP...LATE AFTERNOON SURFACE TEMPERATURES OF
100 TO 105 WILL ALLOW CONVECTIVE TEMPERATURES TO BE REACHED AND WILL
GO WITH ISOLATED THUNDERSTORMS THROUGH 06Z FOR ALL BUT THE
SOUTHEASTERN ZONES. LOW TEMPERATURES A FEW WARMER THAN THIS MORNING.

FRIDAY/NIGHT...COLD FRONT/SURFACE TROUGH DROPS OUT OF THE NORTHERN PLAINS
AND WILL BE LOCATED FROM TRIBUNE TO HILL CITY BY 00Z. ETA
KAIN-FRITSCH UPDRAFT FLUX LIGHTS UP ALONG THE CONVERGENCE ZONE
BETWEEN 21Z AND 00Z. CAPE WILL BE MAXIMIZED NEAR MCCOOK AT 2000-2500
J/KG AND AN AXIS TRAILING SOUTHWESTWARD OF +1000 J/KG. BULK SHEAR
VALUES ARE WEAK HOWEVER...LESS THAN 30 KTS...SO EXPECTED STORM TYPE
WILL BE MULTICELLULAR WITH LARGE HAIL/DAMAGING WIND THE PRIMARY
THREATS. FOR TEMPERATURES...WILL GO WITH WARMER FWC/MET...YIELDING
TRIPLE DIGITS IN EAST/SOUTHEAST DUE TO PRE-FRONTAL WARMING...AND
UPPER 90S ELSEWHERE. ACTIVITY WILL DIMINISH/MOVE EAST AFTER 06Z AS
BOUNDARY LAYER COOLS AND CONVECTIVE INHIBITION INCREASES.

SATURDAY...INSTABILITY WILL BE MAXIMIZED IN CENTRAL NEBRASKA WITH A
LOW LEVEL THETA-E RIDGE TRAILING SOUTHWESTWARD OVER THE FORECAST
AREA. ANOTHER VORTICITY MAXIMUM WILL EMERGE FROM THE CENTRAL ROCKIES
LATE IN THE AFTERNOON SPREADING LIFT OVER THE HIGH PLAINS. SOUTHERLY
LOW LEVEL WINDS WILL ADVECT SUFFICIENT MOISTURE INTO THE REGION AS
REFLECTED BY K INDICES > 30. NORTHERN ZONES WILL BE NEAR FASTER
WESTERLY FLOW ALOFT AND BULK SHEAR VALUES ARE HIGHER COMPARED TO
FRIDAY (40 KTS AT MCCOOK). THIS WOULD SUPPORT SUPERCELLS...SO NEED
TO MONITOR CLOSELY FOR SEVERE POTENTIAL. ETA KAIN-FRITSCH UPDRAFT
FLUXES ARE VERY HIGH AT 60 HOURS OVER NORTHWEST KANSAS/SOUTHWEST
NEBRASKA. AS FOR HIGHS...WILL CONTINUE WITH ETA 2 M TEMPERATURES OF
UPPER 90S TO NEAR 100 EAST.

SUNDAY...ANOTHER SHORTWAVE ROUNDS UPPER RIDGE WITH A SURFACE
BOUNDARY HINTED AT FOR THE NORTHWEST ZONES ON BOTH THE GFS AND
EXTENDED ETA. WILL CONTINUE CHANCE POPS AND TREND TOWARDS WARMER ETA
2 M TEMPERATURES WITH LITTLE CHANGE INDICATED WITH 850 TEMPERATURES.

EXTENDED (MONDAY THROUGH THURSDAY)...ANTICYCLONE CENTERED OVER THE
FOUR CORNERS EARLY IN THE EXTENDED PERIOD WILL STRENGTHEN AND SHIFT
EAST TO BE CENTERED OVER NEW MEXICO/TEXAS PANHANDLE BY THURSDAY.
NORTHERN STREAM ENERGY MOVING THROUGH THE CANADIAN PLAINS WILL DRAG
A COLD FRONT INTO THE FORECAST AREA ON MONDAY...BECOMING STATIONARY
ON TUESDAY AS IT PARALLELS THE UPPER FLOW. TEMPERATURES ON MONDAY
WILL BE DIFFICULT...WITH FRONT DRAPED NEAR THE NEBRASKA BORDER AND
PRECIPITATION EXPECTED. GFS COOLS 850 TEMPERATURES
DRAMATICALLY...MAYBE A LITTLE TOO MUCH BASED ON STRENGTH OF RIDGE TO
THE SOUTHWEST. ECMWF IS ABOUT 4C WARMER THAN THE GFS AT 850MB.
CANADIAN GLOBAL MODEL (GEM) 1000-500 MB THICKNESSES ARE RUNNING 3 TO
5 DAM HIGHER THAN THE GFS ON MONDAY. NCEP 500 MB SPAGHETTI PLOTS
SHOW THE 00Z OPERATIONAL RUN OF THE GFS WAS FURTHEST SOUTH OF THE
ENSEMBLE MEMBERS WITH THE 570 DAM CONTOUR. WILL THEREFORE RAISE
MONDAY HIGH TEMPERATURES TO MIDDLE 80S AND MAINTAIN CHANCE OF
THUNDER. 850 TEMPERATURES RECOVER ON TUESDAY WITH GFS DEPICTING THE
30C LINE OVER THE COLORADO COUNTIES...AND ECMWF QUICKLY REBUILDING
500 MB HEIGHTS/850 MB THERMAL RIDGE. ATMOSPHERE WILL BECOME
INCREASINGLY CAPPED...700 MB TEMPERATURES APPROACHING 16C...BUT WITH
SURFACE BOUNDARY STILL LURKING ABOUT A SLIGHT CHANCE FOR THUNDER
SEEMS REASONABLE. BY WEDNESDAY/THURSDAY RISING HEIGHTS/EASTWARD
MOVING RIDGE SUGGEST A RETURN TO DRY AND HOT CONDITIONS.

.GLD...NONE.

JDK
Hazardous weather outlook, Jul 3, 9:25 AM MST, 4 hours 51 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041200-

HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
1025 AM MDT THU JUL 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED ALONG AND WEST OF A LINE FROM
NEAR BENKELMAN NEBRASKA SOUTHWEST THROUGH GOODLAND KANSAS TO
CHEYENNE WELLS COLORADO. THE PRIMARY THREAT WILL BE LARGE HAIL AND
DAMAGING DOWNBURST WINDS.

AN ELONGATED UPPER LEVEL DISTURBANCE ALONG THE COLORADO CONTINENTAL
DIVIDE WILL CONTINUE TO MOVE EAST...REACHING FAR EASTERN COLORADO
THIS AFTERNOON. THE ATMOSPHERE AHEAD THIS DISTURBANCE CONTINUES TO
DESTABILIZE. AS AFTERNOON TEMPERATURES REACH THE MID 90S TO NEAR
100...EXPECT THUNDERSTORMS TO DEVELOP...MOVING EAST OR NORTHEAST AT
LESS THAN 10 MPH. ALONG WITH LARGE HAIL AND DAMAGING DOWNBURST WINDS
LOCALLY HEAVY RAINFALL IS POSSIBLE. ANY ACTIVITY THAT DEVELOPS WILL
DIMINISH BY 9 PM MDT (1000 PM CDT).

THE OTHER CONCERN TODAY WILL AGAIN BE THE HEAT. TEMPERATURES ARE
FORECAST TO REACH HIGHS RANGING FROM 100 DEGREES IN FAR EASTERN
COLORADO TO NEAR 106 IN HILL CITY AND MCCOOK. HEAT INDICES WILL
RANGE FROM 100 TO 107 DEGREES THIS AFTERNOON...SO DRINK PLENTY OF
WATER TO REMAIN HYDRATED. IF YOU FEEL FAINT IN THE HEAT...GO INSIDE
AN AIR CONDITIONED BUILDING IMMEDIATELY. ON AVERAGE HEAT KILLS 175
CITIZENS NATIONWIDE EACH YEAR...SO TAKE THE THREAT OF DANGEROUS HEAT
SERIOUSLY.

HIGH TEMPERATURES AND LOW RELATIVE HUMIDITIES WILL PRODUCE EXTREME
FIRE CONDITIONS TODAY. ALL OUTSIDE BURNING SHOULD BE AVOIDED IN
AREAS WITH EXTREME FIRE DANGER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS DAILY FROM FRIDAY THROUGH
TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON AND TONIGHT.

DDT

In the hours before

Special weather statement, Jul 3, 1:51 PM MST, 25 minutes before
COZ090-091-KSZ001>003-013>015-NEZ079>081-040200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
251 PM MDT THU JUL 3 2003

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR PORTIONS OF THE TRI-STATE
AREA...

THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH
#625 FOR THE FOLLOWING COUNTIES IN THE TRI-STATE AREA UNTIL 8 PM
MDT (9 PM CDT) THIS EVENING:

IN COLORADO: KIT CARSON...YUMA

IN KANSAS: SHERMAN...THOMAS...SHERIDAN...CHEYENNE...RAWLINS...
DECATUR

IN NEBRASKA: DUNDY...HITCHCOCK...RED WILLOW

HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 80
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

DDT
BULLER

The radar

The Goodland radar (KGLD), 79 km away, was scanning. The volume nearest the first event began at 21:16 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Dundy

When
July 3, 2:16 PM MST
Where
Dundy County, 4 mi E of Benkelman
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.050, -101.450

Hail, Dundy

When
July 3, 2:20 PM MST
Where
Dundy County, Max
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.117, -101.400

Hail, Dundy

When
July 3, 2:21 PM MST
Where
Dundy County, 4 mi E of Benkelman
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.050, -101.450

Thunderstorm Wind, Red Willow

When
July 3, 3:26 PM MST
Where
Red Willow County, Mc Cook
Measured
67 kt (77 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.200, -100.617

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2003Every state in 2003This day in weather historyWarnings in Nebraska, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5367324, 5367325, 5367326, 5367327.